Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 180, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 2:42 AM CDT for Clarke County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1997, 2:42 AM CDT (07:42 UTC)
- Expired
- May 28, 1997, 3:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:15 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
171 WUUS1 KMOB 280743 RRA SVRMOB ALC025-280845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 242 AM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CLARKE COUNTY AT 241 AM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED A SEVERE THUNDERSTORM NEAR FRANKVILLE AND BIGBEE IN NORTHEAST WASHINGTON COUNTY. THIS STORM WILL MOVE TO THE NORTHEAST AT 20 MPH AND AFFECT AREAS BETWEEN COFFEEVILLE AND SALIPTA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS FROM THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. DS/DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:33 AM CDT, 9 minutes earlier.
Area forecast discussion, May 28, 2:33 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 233 AM CDT WED MAY 28 1997 MCS ENTERING NW SECTION OF FA AT CURRENT TIME SHOULD CONT EAST AND GRDLY WEAKEN BUT XPCT SOME PCPN TO BE ON GOING OVR CENTRAL SECTIONS OF FA AT SUNRISE. ETA FCST UPPER DVRG BECMS NIL AT 12Z SO ALSO XPCT SVR THREAT TO DIMINISH AS SR APPRACHES. FOR TODAY FCST LIS BETWEEN - 2 AND -4 BUT FCST CAPES ARE DOWN TO ARND 1500 J/KG BUT WITH MOST OF FA IN BETWEEN FNTS AND OUTFLOW BNDRIES ABOUT WILL SEE SCT TSTMS SOME PULSE TYPE SEVERE PSBL. DONT THINK THE FNT ACRS SE AL WILL HAVE THE PUSH TO GET VERY FAR INTO FA IF AT ALL AND FNT OVR NW MS WILL BE VERY SLOW TO ADVANCE EAST WITH H5 LOW SO FAR NORTH. NET RESULT WILL BE SFC LOW OVRN NRN MS WILL GET SQUEEZED TO THE NORTH AND FA STAYS IN A WARM AND HUMID AIR MASS THRU PERIOD...XPCT PSBLY EXTREME NE FA WHERE WEDGE MIGHT EASE IN FOR A BRIEF STAY. DONT KNOW THAT I WID MENTION SVR TODAY BUT MIGHT OPT FOR LOCALLY HEAVY RAIN AS PWS STILL ARND 1.75 AND STMS SHUD BE RATHER SLOW MOVG. GUIDANCE TMPS ARE COOLER TODAY AND THAT SEEMS REASONABLE AS SHUD BE A FAIR AMOUNT OF CONVECTIVE DEBRI ABOUT FA. AVN LOOKS TOO COOL FOR THURSDAY AS AM NOT XPCTNG COOL WEDGE TO GET TO MOB BUT PSBLY INTO GZH. FOR THE MARINE AREA WINDS SHOULD REMAIN SOUTHERLY POSSIBLY BECMG MORE EASTERLY BY TONIGHT AS SFC HIGH MOVES EAST WITH WINDS 10 TO 15 KNOTS AND SEAS LESS THAN 3 FEET. MOB 85/70/85/66 5342 PNS 85/70/85/67 5342 DTS 86/71/85/68 5342 EVR 83/65/82/63 6342 11
In the hours before
Special weather statement, May 27, 8:55 PM CDT, 5 hours 47 minutes before
ALZ052-059-FLZ003-004-280300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 855 PM CDT TUE MAY 27 1997 ...STRONG THUNDERSTORMS CONTINUE ALONG THE CENTRAL GULF COAST... AT 852 PM...RADAR AT THE NATIONAL WEATHER SERVICE IN MOBILE INDICATED STRONG THUNDERSTORMS ALONG THE ALABAMA-FLORIDA BORDER FROM BREWTON SOUTHEAST TO MUNSON. OTHER DEVELOPING THUNDERSTORMS WERE LOCATED OVER CENTRAL WASHINGTON COUNTY FROM JUST SOUTH OF CHATOM TO MCINTOSH. THESE THUNDERSTORMS CONTINUED TO SHOW LITTLE MOVEMENT. THEREFORE...HEAVY RAIN...WHICH MAY PRODUCE FLOODING IN LOW-LYING OR FLOOD PRONE AREAS...WILL CONTINUE TO BE POSSIBLE. DOPPLER RADAR INDICATES AS MUCH AS 1.5 TO 2 INCHES MAY HAVE FALLEN OVER THE PAST 3 HOURS. IN ADDITION...STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLY HAIL CAN BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THESE STORMS. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY. DB/DS
Local storm report, May 27, 9:36 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
936 PM CDT TUE MAY 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM CHATOM AL
05/27/97 WASHINGTON LTG STRIKE TO HOUSE.
REPORTED BY GROVE HILL
STATE PD.
0923 PM FLOMATON AL .75 INCH HAIL
05/27/97 ESCAMBIA HAIL REPORTED IN MCCALL
AREA BTWN FLOMATON AND
BREWTON BY FLOMATON PD.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:15 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 75 min |
| May 27, 10:19 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 71 min |
| May 27, 10:52 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Monroe | 68 min |
| May 28, 1:17 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 58 min |
| May 28, 2:16 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 59 min |
| May 28, 2:28 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 47 min |
| May 28, 3:39 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 59 min |
| May 28, 3:46 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 59 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 68 min |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 66 min |
| May 28, 6:49 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.